Alert archive / West Virginia / Wind Advisories in 2006
Wind Advisory 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 16, 2006, 2:51 PM EST for Mercer County, Summers County, West Virginia; Smyth County, Tazewell County, Virginia. It took effect at Feb 16, 2006, 9:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2006, 2:51 PM EST (19:51 UTC)
- In effect from
- Feb 16, 2006, 9:00 PM EST
- Expired
- Feb 17, 2006, 5:40 AM EST
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
Counties Smyth County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 161951 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EST THU FEB 16 2006 ...STRONG SOUTH WINDS AHEAD OF A COLD FRONT TONIGHT... .A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION TOWARD MORNING. STRONG LOW LEVEL SOUTH WINDS AHEAD OF THE FRONT WILL LIKELY MIX DOWN TO THE SURFACE IN OCCASIONAL GUSTS...PARTICULARLY IN THE HIGH ELEVATIONS. VAZ007-009-WVZ042-043-045-170400- /O.NEW.KRNK.WI.Y.0005.060217T0200Z-060217T1100Z/ TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD... HINTON...LEWISBURG 251 PM EST THU FEB 16 2006 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST FRIDAY. SOUTH WINDS WILL GUST AS HIGH AS 45 TO 50 MPH...MAINLY IN ELEVATIONS ABOVE 3000 FEET IN THE WESTERN SLOPES AREAS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. WINDS THIS STRONG MAY ALSO DOWN BRANCHES AND CAUSE POWER OUTAGES. $$
2 follow-up statements
000 WWUS71 KRNK 170236 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 936 PM EST THU FEB 16 2006 ...STRONG SOUTH WINDS EXPECTED AHEAD OF A COLD FRONT LATE TONIGHT... .AN ARCTIC COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION TOWARD MORNING. STRONG LOW LEVEL SOUTH WINDS AHEAD OF THE FRONT WILL LIKELY MIX DOWN TO THE SURFACE IN OCCASIONAL GUSTS...PARTICULARLY ACROSS THE HIGHER ELEVATIONS. VAZ007-009-WVZ042-043-045-171100- /O.CON.KRNK.WI.Y.0005.000000T0000Z-060217T1100Z/ TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD... HINTON...LEWISBURG 936 PM EST THU FEB 16 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY. SOUTH WINDS WILL GUST AS HIGH AS 45 TO 50 MPH...MAINLY AT ELEVATIONS ABOVE 3000 FEET IN THE WESTERN SLOPES AREAS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. WINDS THIS STRONG MAY ALSO DOWN BRANCHES AND CAUSE POWER OUTAGES. $$
000 WWUS71 KRNK 171040 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 540 AM EST FRI FEB 17 2006 ...WIND ADVISORY CANCELLED... VAZ007-009-WVZ042-043-045-171145- /O.CAN.KRNK.WI.Y.0005.000000T0000Z-060217T1100Z/ TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD... HINTON...LEWISBURG 540 AM EST FRI FEB 17 2006 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WIND GUSTS AHEAD OF THIS MORNINGS COLD FRONT HAVE BEEN WEAKER THAN ANTICIPATED. GUSTY WINDS ARE STILL EXPECTED AHEAD OF AND BEHIND TODAYS COLD FRONT. HOWEVER GUSTS SHOULD BE NO MORE THAN ABOUT 40 MPH...AND THAT WILL BE MAINLY AT ELEVATIONS ABOVE 3000 FEET. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 16, 12:47 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Feb 16, 12:47 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1247 PM EST THU FEB 16 2006 .AVIATION... VFR CONDITIONS UNTIL LATE TONIGHT/TOWARD MORNING WHEN A COLD FRONT SWEEPS THROUGH THE REGION. MAIN CONCERN THE FIRST 12 TO 18 HOURS WILL BE THE STRENGTH OF THE SOUTH TO SOUTHWEST WINDS. LYH AND DAN WILL SEE 10 TO 15 KNOTS SUSTAINED...GUSTS TO AROUND 20 KTS THRU THE AFTERNOON...BUT THEN DIMINISH WITH SUNSET. ROA A LITTLE WEAKER THIS AFTERNOON...BUT LIKE LYH AND DAN DIMINSIHING WITH SUNSET. FURTHER WEST...BLF WILL KEEP SOUTH TO SOUTHWEST WINDS OF AROUND 10 KNOTS WITH SOME GUSTS TO 20 KNOTS INTO THIS EVENING...AND THEN AS THE COLD FRONT APPROACHES WINDS WILL INCREASE AT BLF. I EXPECT SUSTAINED WINDS AROUND 15 KNOTS...WITH SOME GUSTS GREATER THAN 30 KNOTS TOWARD 06Z. LWB WILL NOT SEE THOSE STRONG WINDS OVERNIGHT BEING IN THE VALLEY. LLWS IS A POSSIBILITY THERE LATE TONIGHT...AND WILL NEED TO BE LOOKED AT WITH LATER TAF ISSUANCES. COLD FRONTAL PASSAGE TIMING IS FROM 11Z AT BLF TO 15Z AT DAN. ONLY BLF AND LWB ARE EXPECTED TO SEE ANY SHOWERS WITH THE FRONT. && .PREVIOUS DISCUSSION... (ISSUED 953 AM EST THU FEB 16 2006) SHORT TERM (REST OF TODAY)... MORNING SOUNDINGS SHOW A DRY AIRMASS ACROSS THE FORECAST AREA...CLOSEST LOW LEVEL MOISTURE IS ACROSS THE TN VALLEY. WITH A STRENGTHENING SOUTH TO SOUTHWEST FLOW TODAY...MODELS SHOW THE LOW LEVEL MOISTURE REMAINING MAINLY WEST OF THE APPLNS. COULD BE SOME LOW CLOUDS MOVE INTO THE NC MTNS THIS AFTERNOON. EITHER WAY...WILL NEED TO LOWER THE SKY COVER QUITE A BIT FOR MOSTLY SUNNY CONDITIONS. THICKNESSES FROM MORNING SOUNDINGS INDICATE HIGHS WITH FULL SUN IN THE LOWER TO MID 60S...AND WITH SOME WARM ADVECTION TODAY...COULD SEE UPPER 60S IN THE PIEDMONT. THE FOOTHILLS AND PIEDMONT HIGH TEMPS LOOKED GOOD AT MID TO UPPER 60S...BUT I RAISED HIGH TEMPS IN THE MTNS WHERE THE BETTER WARM ADVECTION WILL BE OCCURRING TODAY...ALONG WITH QUITE A BIT OF SUN. OTHER CHANGE WILL BE TO INCREASE WINDS IN THE MTNS. HIGHER ELEVATIONS ALREADY HAVE SOME WINDS GREATER THAN 10 KNOTS. WILL HAVE TO TAKE A CLOSE LOOK AT WINDS TONIGHT IN THE FAR WEST WITH BOTH MODELS ADVERTISING A 65 KNOT SOUTH-SOUTHWEST JET AT 850 MBS...BUT WILL NOT CHANGE AT THIS POINT. PREVIOUS DISCUSSION... (ISSUED 626 AM EST THU FEB 16 2006) AVIATION... REFERENCE EARLIER DISCUSSION. VFR MOST OF THE NEXT 24 HOURS. DO NOT THINK LOW CLOUDS WILL MOVE INTO THE WEST UNTIL JUST AHEAD OF THE FRONT. FRONT WILL COME WITH RAIN SHOWERS AT BLF/LWB SHORTLY BEFORE 12Z. SOUTHWEST WINDS WILL GET A LITTLE GUSTY THIS AFTN...AND REMAIN GUSTY AT BLF THRU TONIGHT. PREVIOUS DISCUSSION... (ISSUED 257 AM EST THU FEB 16 2006) SHORT TERM (REST OF TODAY THROUGH SUNDAY)... SOUTHERN JET WILL STRENGTHEN AND BECOME MORE ACTIVE OVER THE NEXT WEEK. ANOTHER DAY OF MILD (AND SOMEWHAT BREEZY) WX CAN BE EXPECTED TODAY WITH HIGH PRESSURE OFF THE CAROLINA COAST. COLD FRONT PUSHING IN LATE TNGT AND EARLY FRIDAY WILL BE A VERY FAST MOVER WITH MOST SHOWER ACTIVITY ASSOC WITH IT DYING IN THE WESTERN COUNTIES. BEHIND THE FRONT LEADING EDGE OF IMMENSE ARCTIC HIGH PRESSURE DROPPING THRU THE PLAINS BEGINS TO PUSH INTO THE MID-ATLANTIC. AS THE COLD AIR IS SEEPING IN FRIDAY NIGHT THE FIRST OF SEVERAL SOUTHERN STREAM WAVES WILL BRING OVERRUNNING LIGHT PCPN INTO MAINLY SOUTHERN PORTIONS OF THE FCST AREA LATE FRI NGT AND EARLY SATURDAY. LOW LEVEL TEMPS LK COLD ENUF TO PRODUCE MAINLY SNOW...BUT AMOUNTS LK TO BE LIGHT AT THE MOMENT. WITH THE WAVE AND ITS MOISTR MOVING OUT LATE SAT THE MODIFIED HIGH CENTER WILL SLIDE DOWN OVER THE REGION SAT NIGHT AND SUNDAY. WE SHUD BE DRY BUT QUITE COLD. THE NEXT WAVE COMING OUT OF THE CENTRAL PLAINS WILL BE SIMILAR TO THE EARLY SAT WAVE...TAKING AN ALMOST IDENTICAL TRACK...WITH LIGHT PCPN MAINLY ACROSS THE SOUTHERN HALF. PREVIOUS DISCUSSION... (ISSUED 1234 AM EST THU FEB 16 2006) AVIATION... VFR CONDITIONS EXPECTED THRU THE ENTIRE TAF PERIOD...ALTHOUGH LOWER CLOUDS WILL LIKELY BE APPROACHING WEST VIRGINIA TAF SITES TOWARD THE END OF THE PERIOD AHEAD OF APPROACHING COLD FRONT. IN ADDITION...WINDS THIS AFTN WILL BECOME A BIT GUSTY AS DECENT MIXING ENSUES. PREVIOUS DISCUSSION... (ISSUED 834 PM EST WED FEB 15 2006) SHORT TERM (REST OF TONIGHT)... HIGH LEVEL CLOUDS WILL CONTINUE TO SPILL ACROSS THE AREA OVERNIGHT IN WAA PATTERN...WITH MORE CLOUDS IN THE WEST. STILL EXPECTING PARTLY CLOUDY SKIES...ALTHOUGH COVERAGE WILL EXCEED 50 PERCENT IN THE WEST. LOOKS LIKE THESE CLOUDS MAY HAVE AN IMPACT ON OVERNIGHT LOWS. MADE SOME MINOR ADJUSTMENTS TO THE LOWS...STILL THINKING DEEPER VALLEYS MAY GET COOLER...AS OUR TEMP HERE AT NWS BLACKSBURG IS 36 AT 830 PM. WESTERN RIDGES SHOULD STAY IN THE 40S OVERNIGHT. WILL DO AN UPDATE TO OPEN UP THE TEMP RANGE...AND LOWER WIND SPEEDS SOMEWHAT. PREVIOUS DISCUSSION... (ISSUED 634 PM EST WED FEB 15 2006) AVIATION... VFR CONDITIONS ARE GOING TO PERSIST THIS PERIOD WITH A CIG OF CIRRUS CLOUDS FROM TIME TO TIME. PREVIOUS DISCUSSION... (ISSUED 240 PM EST WED FEB 15 2006) SHORT TERM (TONIGHT THROUGH THURSDAY)... WARM AIR ADVECTION CONTINUES FOR THE NEXT 24 HOURS. THERE WILL BE WIDE RANGE IN TEMPERATURES AGAIN TONIGHT BETWEEN THE RIDGES AND THE VALLEYS THAT DECOUPLE AND HAVE A STRONG INVERSION BY MORNING. HIGH CLOUDS WILL BE COMING ACROSS THE FORECAST AREA TONIGHT. ONLY MINOR CHANGES TO THE FORECAST TONIGHT AND THURSDAY. LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... KEPT TIMING OF COLD FRONT IN WESTERN MOUNTAINS AROUND 12Z FRIDAY. COOLED LOW TEMPERATURES A FEW DEGREES IN THE NORTHWEST THURSDAY NIGHT. ADJUSTED POPS SLIGHTLY AND WARMED HIGH TEMPERATURES ON FRIDAY. SOME SHALLOW MOISTURE AND WEAK UPSLOPE FLOW BEHIND THE FRONT FRIDAY NIGHT. ALITTLE ISENTROPIC LIFT AROUND 290-295K WITH UPPER DIVERGENCE SUPPORTED NUDGING POPS UP ON SATURDAY. PARTIAL THICKNESS AND FORECAST SOUNDINGS CREATE P-TYPE CHALLENGES. NORTHERN EXTENT AND QPF AMOUNTS VARIED BETWEEN NAM AND GFS SOLUTIONS. FELT THAT THERE WAS ENOUGH COLD AIR AT THE SURFACE SATURDAY TO ADD THE MENTION OF FZRA TO THE NORTHWEST MOUNTAINS. THIS LINES UP NICELY WITH KGSP AND WWD GRAPHICS. WENT CLOSE TO HPCGUIDE IN THE MEDIUM RANGE WHICH WAS SIMILAR TO THE GFS SOLUTION. THE ECMWF DIVERGES FROM GFS AND CONTINUITY WITH ITS FASTER H5 TROF. SEVERAL WAVES EXPECTED ALONG THE FRONT IN SOUTHEAST. AVIATION... CONDITIONS WILL BE VFR THROUGH THE PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
Hazardous weather outlook, Feb 16, 6:02 AM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 602 AM EST THU FEB 16 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171115- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 602 AM EST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Wind Advisories in West Virginia, 2006Wind Advisories in Virginia, 2006Every wind advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.